The FDA recently issued a warning about the type 2 diabetes drug canagliflozin, which is sold under the brand names Invokana and Invokamet. According to the FDA, the drug increases the risk of leg and foot amputations. The FDA is requiring the medications to carry new warnings about the risks. The warnings required include the most serious boxed warnings available.
Two clinical trials have shown that among patients taking canagliflozin, they experienced leg and foot amputations about twice as often as in patients who took a placebo. The most common amputations were amputations of the toes and the middle of the foot, but more serious amputations also occurred. Some patients had multiple amputations when taking the drug.
Canagliflozin is designed to lower blood sugar levels in adults with type 2 diabetes. It is supposed to be used in conjunction with diet and exercise. It is currently unclear why the drug causes an increased risk of amputation. Patients who take canagliflozin should notify their doctors immediately if they develop new pain, sores, ulcers, or infections in their legs and feet, as it may be possible to take steps to prevent an amputation.
If you or a loved one has taken canagliflozin, and you experienced an amputation, you should speak with an attorney. You may be entitled to compensation from the drug’s manufacturer. Call me, Conal Doyle, Amputation Attorney, at 310-385-0567. I can help. I am also an amputee, as well as a personal injury attorney, and I will help fight for the compensation to which you are entitled.